Metrics

  • citations in SCIndeks: 0
  • citations in CrossRef:0
  • citations in Google Scholar:[]
  • visits in previous 30 days:4
  • full-text downloads in 30 days:2

Contents

article: 5 from 12  
Back back to result list
2012, vol. 69, iss. 10, pp. 908-912
Heroin addict with gangrene of the extremities, rhabdomyolysis and severe hyperkalemia
aClinical Center Kragujevac, Center for Urgent Medical Care
bClinical Center Kragujevac, Clinic of Psychiatry
cClinical Center Kragujevac, Department of Clinical Pharmacology
dClinical Center Kragujevac, Center for Anesthesia and Resuscitation

emailmatejamm.radovanovic@gmail.com
Abstract
Introduction. Long-time consumption of narcotics leads to altered mental status of the addict. It is also connected to damages of different organic systems and it often leads to appearance of multiple organ failure. Excessive narcotics consumption or abuse in a long time period can lead to various consequences, such as atraumatic rhabdomyolysis, acute renal failure and electrolytic disorders. Rhabdomyolysis is characterized by injury of skeletal muscle with subsequent release of intracellular contents, such as myoglobin, potassium and creatine phosphokinase. In heroin addicts, rhabdomyolysis is a consequence of the development of a compartment syndrome due to immobilization of patients in the state of unconsciousness and prolonged compression of extremities, direct heroin toxicity or extremities ischemia caused by intraluminal occlusion of blood vessels after intraarterial injection of heroin. Severe hyperkalemia and the development of acute renal failure require urgent therapeutic measures, which imply the application of either conventional treatment or a form of dialysis. Case report. We presented a male patient, aged 50, hospitalized in the Emergency Center Kragujevac due to altered mental status (Glasgow Coma Score 11), partial respiratory insufficiency (pO2 7.5 kPa, pCO2 4.3 kPa, SpO2 89 %), weakness of lower extremities and atypical electrocardiographic changes. Laboratory analyses, carried out immediately after the patient's admission to the Emergency Center, registered the following disturbances: high hyperkalemia level (K+ 9.9 mmol/L), increased levels of urea (30.1 mmol/L), creatinine (400 μmol/L), creatine phosphokinase - CK (120350 IU/L), CK-MB (2500 IU/L) and myoglobin (57000 μg/L), with normal levels of troponin I (< 0.01 μg/L), as well as signs of anemia (Hgb 92 g/L, Er 3.61 x 1012/L), infection (C-reactive proteine 184 μg/mL, Le 16.1 x 109/L) and acidosis (base excess - 18.4 mmol/L, pH 7.26. Initial examination of the patient revealed swelling and paleness of the right lower leg, signs of gangrene of the right foot and the 1st and the 4th toes of the left foot. The patient had normal values of arterial pressure (130/80 mmHg) and heart rate (64/min-1); roentgenographic lungs examination and computerized tomography (CT) brain examination did not reveal pathological changes in lung and brain parenchyma; toxicological analyses confirmed the presence of heroin in patient's organism. The patient was treated by intensive conventional treatment (infusion of crystalloid solutions, 8.4% solution of sodium bicarbonate, iv infusion of diuretics, calcium gluconate and short-acting insulin), and also by antibiotics and anticoagulants. Normalization of kalemia and fast regression of electrocardiographic changes were registered. The patient refused the suggested surgical treatment (fasciotomy, foot amputation). After stabilization of kidney function and improvement of his mental state, the patient agreed to undergo surgical procedure. Therefore, on the day 30 of hospitalization the above-knee amputation of the right leg was performed, and on the day 38 the transmetatarsal amputation of the left foot was carried out. After 46 days of hospital treatment, the patient was released and sent to home treatment. Conclusion. The routine laboratory diagnostics, which implies determining of the levels of potassium, urea, creatinine and CK in the serum of all hospitalized heroin addicts can contribute to timely detection of hyperkalemia and acute kidney weakness and undertaking of appropriate therapeutic measures.
References
Chatzizisis, Y.S., Misirli, G., Hatzitolios, A.I., Giannoglou, G.D. (2008) The syndrome of rhabdomyolysis: Complications and treatment. European journal of internal medicine, 19(8): 568-74
de Mendoza, A.D., Rodríguez, J.A., Carvajal, D.A., Andreu, N.F.J., Sala, R.M., Cervantes, G.M. (2004) Acute renal insufficiency associated to cocaine consumption. Revista clínica española, 204(4): 206-11
Deighan, C.J., Wong, K.M., McLaughlin, K.J., Harden, P. (2000) Rhabdomyolysis and acute renal failure resulting from alcohol and drug abuse. QJM, 93(1): 29-33
Fang, J., Madhavan, S., Cohen, H., Alderman, M.H. (2000) Serum potassium and cardiovascular mortality. Journal of general internal medicine, 15(12): 885-90
Gómez, M., Castañeda, M., Araujo, A.M., Pascual, J., Martín, M.P., Batllori, M. (2006) Consequences of heroin consumption: Compartmental syndrome and rhabdomyolysis. Anales del sistema sanitario de Navarra, 29(1): 131-5
Jaffe, J.A., Kimmel, P.L. (2006) Chronic nephropathies of cocaine and heroin abuse: A critical review. Clinical journal of the American Society of Nephrology, 1(4): 655-67
Kamiński, D. (2001) Noninvasive mechanical ventilation. Polskie Archiwum Medycyny Wewnętrznej, 105 Suppl: 235-7
Kumar, R., West, D.M., Jingree, M., Laurence, A.S. (1999) Unusual consequences of heroin overdose: Rhabdomyolysis, acute renal failure, paraplegia and hypercalcaemia. British journal of anaesthesia, 83(3): 496-8
Madhusoodanan, S., Gupta, S., Calleja, G., Bogunovic, O., Brenner, R. (2004) A Case of Rhabdomyolysis After Intravenous Heroin Use. Primary care companion to the Journal of clinical psychiatry, 6(5): 221-222
Manekeller, S., Tolba, R.H., Schroeder, S., Lauschke, H., Remig, J., Hirner, A. (2004) Analysis of vascular complications in intra-venous drug addicts after puncture of femoral vessels. Zentralblatt für Chirurgie, 129(1): 21-8
Mrsić, V., Nesek, A.V., Grizelj, S.E., Rasić, Z., Smiljanić, A., Turcić, I. (2008) Acute rhabdomyolysis: A case report and literature review. Acta medica Croatica, 62(3): 317-22
O'Connor, G., McMahon, G. (2008) Complications of heroin abuse. European journal of emergency medicine, 15(2): 104-6
Parham, W.A., Mehdirad, A.A., Biermann, K.M., Fredman, C.S. (2006) Hyperkalemia revisited. Texas Heart Institute journal, 33(1): 40-7
Sahni, V., Garg, D., Garg, S., Agarwal, S.K., Singh, N.P. (2008) Unusual complications of heroin abuse: Transverse myelitis, rhabdomyolysis, compartment syndrome, and ARF. Clinical Toxicology, 46(2): 153-155
Splendiani, G., Mazzarella, V., Cipriani, S., Pollicita, S., Rodio, F., Casciani, C.U. (2001) Dialytic treatment of rhabdomyolysis-induced acute renal failure: Our experience. Renal failure, 23(2): 183-91
Thalhammer, C., Aschwanden, M., Kliem, M., Stürchler, M., Jäger, K.A. (2004) Acute ischemia after intraarterial drug injection. Deutsche medizinische Wochenschrift, 129(45): 2405-8
Tran, H.A. (2005) Extreme hyperkalemia. Southern medical journal, 98(7): 729-32
 

About

article language: English
document type: Case Report
DOI: 10.2298/VSP1210908R
published in SCIndeks: 16/10/2012
peer review method: double-blind

Related records

Medicinski pregled (2017)
Rhabdomyolysis and influenza a (H3N2) infection: A case report
Stojšin Anja, et al.

Medicinski časopis (2012)
Fatal myocardial infarction after intentional ingestion of sulfuric acid
Radovanović Milan R., et al.